US health officials announced a breakthrough Friday into the cause of a mysterious outbreak of vaping illnesses, reporting they have a "very strong culprit".
While the CDC's initial warnings included telling people to avoid "e-cigarettes", they have finally updated their message to state that by e-cigarettes they really mean vaping products, and that right now they're specifically concerned about THC vapes.
So far, there have been 2,051 cases of vaping associated illnesses, reported in every state, except for Alaska, as of November 5.
It has recently been used as a thickener in vaping fluid, particularly in black market vape cartridges.
However, one previous study found no evidence of the lungs being coated by oil in tissue samples taken from 17 EVALI patients across the U.S. Rather, the authors concluded in their study, published in The New England Journal of Medicine, that the injuries are similar to "chemical pneumonitis", or inflammation in the lungs caused by breathing in chemical fumes.
There is still more work to do and the CDC said it is continuing to test for a wide range of chemicals.
The CDC conducted laboratory tests to determine if there was any single substance present in lung samples from those who came down with the freakish illness.
The CDC's principal deputy director, Dr. Anne Schuchat, told reporters on a press call that "vitamin E acetate is a known additive used to dilute liquid in e-cigarettes or vaping products that contain THC". But none of them were found in the lung fluid samples.
Vitamin E acetate is found in lots of foods and is used in supplements and skin creams. THC was found in 23 of 28 samples tested, and nicotine was found in 16 of 26 samples.
The agency collected lung fluid samples of patients with EVALI, short for "E-cigarettes or Vaping product use Associated Lung Injury", as part of its ongoing investigation.
Officials tested the samples for a variety of substances, including mineral oils, plant oils, diluent terpenes, cannabinoids, and nicotine, as well as a common component of lung secretions.
While the findings released Friday are seen as a significant development, the CDC warns that there could still be additional factors at play. It usually does not cause harm when swallowed, but its effects when inhaled have not been extensively studied. "When vitamin E acetate is inhaled, it may interfere with normal lung function", she said. A subset of 66 people who suffered lung damage indicated they were nine times more likely to have used illicit products and to have indulged more often.